Illinois, 2011

Tornado and Flash Flooding in Illinois, June 20, 2011

June 20, 2011 · NWS LOT · 7 events in 5 counties and zones

Strong to severe thunderstorms moved across parts of central Illinois during the morning hours of June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$276,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of central Illinois during the morning hours of June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 4:19 AM CST, 26 minutes earlier.

Area forecast discussion, Jun 20, 4:19 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
519 AM CDT MON JUN 20 2011

.DISCUSSION...
343 AM CDT

TODAY...
EARLY THIS MORNING AN MCS DEVELOPED OVER EASTERN NEBRASKA AND
EXPANDED EAST INTO IOWA...SLOWLY PROPAGATING NORTHEAST. THE GROWTH
OF THIS COMPLEX HAS FOLLOWED A BOUNDARY THAT STRETCHED EAST THROUGH
SOUTHERN IOWA...AND CONTINUED EAST INTO CENTRAL IL/IN. THE STRONGEST
FORCING REMAINED WEST OF THE CWFA ACROSS NEBRASKA/IOWA...WHERE THE
NOCTURNAL 850MB JET WAS BETWEEN 30 AND 40 KT FROM THE SOUTHWEST. THE
STRONGEST SHEAR ZONE REMAINS FOCUSED ALONG A NEBRASKA TO NORTHERN
IL...THEN WITH A VEERING WIND TURNS INTO CENTRAL INDIANA. UNDERNEATH
THIS LAYER THE HIGHEST VALUES REMAIN OVER THE PLAINS STATES. THIS
MAY AID IN SOME BOWING SEGMENTS EARLY THIS MORNING UNDER THE MCS.

FURTHER EAST LLVL FLOW WAS SLIGHTLY WEAKER...FROM THE
SOUTH/SOUTHEAST. AREAS OF FOG HAS ALSO DEVELOPED EARLY THIS
MORNING ACROSS NORTHEAST IL/NORTHWEST IN...AND SOME POCKETS OF
DENSE FOG WAS NOTED CLOSER TO THE MARINE ENVIRONMENT. THIS WAS DUE
IN PART TO A WEAK ONSHORE FLOW. EXPECT AS MID/HIGH LVL CLOUDS PUSH
OVERHEAD...THE COVERAGE AND STRENGTH OF THE FOG WILL DISSIPATE.
THUS SHORTLY AFTER DAWN FOG SHOULD BECOME CONFINED TO THE MARINE
ENVIRONMENT.

500MB HEIGHTS STEADILY INCREASE OVER THE CWFA THROUGHOUT THE
DAY...HOWEVER THE CHALLENGE IS WILL THIS STEER THE CONVECTION
FURTHER NORTH INTO WISCONSIN OR WILL OUR NORTHERN HALF OF THE CWFA
BE IMPACTED BY ADDITIONAL CONVECTION THIS MORNING AND AFTERNOON. IT
APPEARS THE PUSH WILL BE STRONG ENOUGH THAT THE HIGHEST PROBS FOR
CONVECTION WILL BE FURTHER NORTH THIS AFTN...OR OVER OUR NORTHERN
CWFA EXTENDING FURTHER NORTH INTO WISCONSIN. NONETHELESS CONTINUE TO
SHOW A CHANCE FOR SHRA/TSRA FOR THE REMAINDER OF THE CWFA.

THE MAIN CONCERN FROM THUNDERSTORMS WILL CONTINUE TO BE WIND...BASED
ON THE DEEP LAYER SHEAR CURRENTLY MENTIONED. HOWEVER...LARGE HAIL
CANNOT BE RULED OUT WITH A FEW SUPERCELLS OR STRONG UPDRAFTS THAT
CAN OVERCOME THE FREEZING LEVEL OF NEARLY 15KFT AGL. ADDITIONALLY
THIS STORMS COULD BE EFFICIENT PRECIP PRODUCERS AS THEY WILL
TRAVERSE AN ATMOSPHERIC RIVER WITH PWAT VALUES OVER 1.5 INCHES.
VECTORS ARE RATHER LENGTHY...WHICH COUPLED WITH THE LLVL FLOW SHOULD
KEEP THUNDERSTORMS MOVING AND PREVENT TRAINING. HOWEVER ANY HEAVY
DOWNPOURS COULD SPAWN LOCALIZED FLOODING...ESPECIALLY IN THE FAVORED
LOW LYING LOCATIONS AND WHERE THE GROUND HAS REMAINED NEARLY
SATURATED.

TEMPERATURES TODAY WILL ALSO BE A CHALLENGE GIVEN THE ABUNDANCE OF
CLOUD COVER AT THE ONSET FROM A WEAKENING MCS. EXPECT BY THE
AFTERNOON HOURS SOLAR SHIELDING WILL THIN...ALLOWING TEMPS TO
REBOUND INTO THE LOW/MID 80S. WITH A SLIGHT SOUTHEAST WIND
COMPONENT...LAKE/COOK COUNTIES COULD BE SLIGHTLY COOLER WITH TEMPS
IN THE MID/UPR 70S. THE COOLEST AIR WOULD BE CONFINED TO THE
IMMEDIATE LAKESHORE.

TONIGHT THROUGH TUESDAY NIGHT...
PRECIPITATION PLACEMENT FROM EVENING/OVERNIGHT CONVECTION APPEARS TO
BE FAVORED FURTHER NORTH...HOWEVER NOISE AMONGST GUIDANCE MEMBERS
HAS MARGINALLY INCREASED THUS A SLIGHTLY LOWER CONFIDENCE IS BEING
INTRODUCED WITH THIS FORECAST PKG. 500MB VORT CONTINUES TO DRIFT
NORTHEAST ACROSS FAR EASTERN NEBRASKA WITH A NEARLY STACKED SFC LOW
OVER THE SOUTHEAST CORNER OF NE. WARM FRONT IS EXPECTED TO LIFT
NORTH OF THE CWFA LATE THIS AFTN...ALLOWING THE LIKELY POPS TO BE
NORTH OVER THE FAR NORTHERN ROW OF THE CWFA AND WISCONSIN. PWAT
VALUES OVER NORTHERN IL/NORTHWEST IN OVERNIGHT FALL TO AROUND 1.2 TO
1.5 INCHES...WITH NEARLY 2 INCH VALUES FURTHER NORTH ALONG AN
ATMOSPHERIC RIVER IN MINNESOTA EAST THROUGH WISCONSIN INTO LOWER
MICHIGAN. THUS EXPECT CHC THUNDER IS PROBABLY BEST AT THIS POINT FOR
THE OVERNIGHT PERIOD. ANOTHER SUPPORTING DETAIL IS MID-LVL HEIGHTS
REMAIN ELEVATED THROUGH DAYBREAK TUE ACROSS THE CWFA...THUS ANY MCS
RIDGE ROLLERS WILL BE DISPLACED TO OUR NORTH.

SHORTWAVE TUE CONTINUES TO DRIFT EAST TOWARDS THE GREAT LAKES
REGION...WITH A FRONTAL BOUNDARY EXPECTED TO PUSH INTO THE MISSOURI
VALLEY TUE EVENING. THIS SHOULD ALLOW THE LLVL FLOW OVER NORTHERN
IL/NORTHWEST IN TO REMAIN SOUTHERLY...AND ALLOW THE 850MB THERMAL
RIDGE OF 18 TO 20 DEG C AIR TO BECOME REALIZED BY THE SFC
ENVIRONMENT. WITH OPTIMAL CONDITIONS TEMPERATURES SHOULD EASILY PUSH
INTO THE UPR 80S...AROUND 90. TEMPS COULD PUSH WARMER...HOWEVER THE
ATMOSPHERE WILL BECOME RATHER BUOYANT WITH DEW POINTS CREEPING TO
AROUND 70 ALLOWING HEAT CAPACITY OF PARCELS TO INCREASE. HEAT INDEX
VALUES IN THE LOW 90S CAN BE EXPECTED TUE.

TUE NIGHT BETTER FORCING PUSHES CLOSER TO THE CWFA FROM THE
WEST...WITH MID-LVL LAPSE RATES EXPECTED TO REMAIN RATHER STEEP. THE
CHALLENGE CONTINUES TO BE PLACEMENT OF SHRA/TSRA. DEEP MOISTURE FEED
CONTINUES TO PUSH OVER THE REGION...AND WITH ENOUGH INSTABILITY
ANTICIPATED FROM THE SHORTWAVE TO THE NORTHWEST WILL MAINTAIN
CONVECTION CHANCES.

WEDNESDAY THROUGH SUNDAY...
ENSEMBLES CONTINUE TO INDICATE MINIMAL SPREAD EARLY ON IN THE
EXTENDED...AS THE 500MB VORT STEADILY PUSHES EAST TOWARDS THE GREAT
LAKES REGION WED/THUR. SFC LOW WILL BE NEARLY PHASED...COUPLED WITH
ABUNDANT MOISTURE THUS EXPECT CHC SHRA FOR WED/THUR. INSTABILITY
WILL GRADUALLY DIMINISH WED NGT...WITH STRATIFORM PRECIP THUR ON
BACKSIDE OF TROUGH BEFORE DIFFLUENT FLOW BUILDS IN FROM THE WEST AND
PROVIDES DRIER WEATHER.

BEHIND THE SHORTWAVE THUR/FRI...850MB THERMAL TROUGH QUICKLY FALLS
OFF INTO A 8 TO 10 DEG C RANGE. THIS COUPLED WITH CLOUDY SKIES WILL
KEEP TEMPS BELOW SEASONAL CONDITIONS IN THE UPR 60S/LOW 70S. TEMPS
WILL THEN STEADILY WARM FOR THE WEEKEND RETURNING TO MID/UPR 70S.

DEEP LAYER FLOW TAKES ON A SEMI-ZONAL SETUP...WHICH TENDS TO FAVOR A
MORE PROGRESSIVE WEST TO EAST FLOW OF SYSTEMS. GUIDANCE DIFFERS ON
WHEN PRECIP RETURNS TO THE REGION...SO CURRENTLY WILL SIDE WITH A
DRIER FORECAST SAT/SUN.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 10Z...

 * COVERAGE OF EARLY MORNING TSRA ACTIVITY
 * POTENTIAL FOR AFTERNOON THUNDERSTORM ACTIVITY

SHEA

//DISCUSSION...UPDATED 08Z...

TS ACTIVITY CONTINUES TO LIGHT UP ACROSS THE SOUTHWEST. NOT MUCH
CHANGE TO THINKING AT THIS TIME...THOUGH HEDGED THE TIMING A
LITTLE SOONER. SOUTHEASTERN FLANK IS LIFTING NORTH AT A SLOWER
TEMPO THAN THE ACTIVITY ACROSS WESTERN ILLINOIS. BEST TIMING INTO
RFD WOULD BE NOW BE WITHIN THE VICINITY OF 10Z. LEADING FLANK OF
ACTIVITY DOES NOT APPEAR TO BE THE STRONGEST. BEHIND IT ARE MORE
INTENSE CLUSTERS THAT WOULD ARRIVE IN THE 11Z REALM ACROSS THE
WEST. PRESUMING NO FURTHER ENHANCEMENT TO STORM SPEED AND
DIRECTION...ORD/MDW SHOULD BE UNDER THE GUN BETWEEN 11-12Z. NUDGED
THE TEMPO GROUP UP FROM THE EARLY SYNOPTIC ISSUANCE. TS ACTIVY HAS
SEEN CIGS FALL TO MVR WITH BASES AOA 025. WOULD EXPECT THE MOST
INTENSE CELLS TO HAVE VIS DROP TO POTENTIAL IFR LEVELS...BUT
DIFFICULT TO TIME THAT OUT WITH THE DISJOINTED NATURE OF
CONVECTION AT THIS HOUR. WILL CONTINUE TO MONITOR TRENDS AND
UPDATE AS NEED BE.

SHEA

//DISCUSSION...UPDATED 06Z...

A LARGE AREA OF THUNDERSTORMS CONTINUES TO DEVELOP ACROSS THE
PLAINS AS A WARM FRONT LIFTS NORTH AND INTERACTS WITH A RIPE
ATMOSPHERE AND AN INCREASING LOWER LEVEL JET. THESE STORMS SPAN
EAST TO WEST FROM KBRL TO KTQE. THESE STORMS WILL CONTINUE TO
INTENSIFY AND SLOWLY LIFT TO THE NORTH THROUGH THE MORNING HOURS.
THE STORMS ARE THEN EXPECTED TO GRADUALLY CONGEAL INTO A LINE OF
THUNDERSTORMS THAT WILL EVENTUALLY FORM INTO A BOWING SEGMENT.
THEY WILL TRAVEL EAST ALONG THE FRONTAL BOUNDARY AND CROSS INTO
NORTHERN ILLINOIS TOWARDS DAWN...AND INTO NORTHWESTERN INDIANA
SHORTLY THEREAFTER. FORECAST TIMING WILL BRING THE ACTIVITY
ACROSS THE WESTERN TERMINALS AROUND IN THE 11-12Z HOUR AND INTO
THE EASTERN TERMINALS SHORTLY THEREAFTER. CURRENT TAFS MAY BE A
LITTLE TOO OPTIMISTIC WITH TIMING AND IF QUICKER TRENDS
CONTINUE...WILL NEED TO SPEED IT UP IN THE TAFOR.

THE AIRMASS MAY RECOVER INTO THE AFTERNOON HOURS TO SUPPORT
SCATTERED THUNDERSTORM ACTIVITY BEYOND THE 20Z HOUR. CONFIDENCE IS
LOW ENOUGH AT THIS POINT THAT WILL ONLY KEEP A CB MENTION AT THIS
TIME AND UPGRADE TO A PROB GOURP WITH ONE OF THE UPCOMING AMENDS.

SHEA

//ORD AND MDW CONFIDENCE...UPDATED 10Z...

 * MEDIUM CONFIDENCE IN VFR CONDITIONS THROUGH THE MORNING
 * LOW-MEDIUM CONFIDENCE IN MVFR VISBY FROM HZ
 * MEDIUM CONFIDENCE IN TIMING OF ONSET OF THUNDERSTORM ACTIVITY
   THIS MORNING
 * LOW CONFIDENCE ON AFTERNOON CONVECTION

SHEA

//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...

TUESDAY...TSRA LIKELY. OCNL MVFR.

WEDNESDAY...CHC SHRA...MVFR CIGS POSSIBLE.

THURSDAY...MVFR CIGS. CHANCE OF SHRA.

FRIDAY...VFR.

SATURDAY...VFR.

MERZLOCK

&&

.MARINE...
300 AM CDT

THE COMBINATION OF A RIDGE OF HIGH PRESSURE EXTENDING FROM HUDSON
BAY THROUGH THE UPPER GREAT LAKES...AND DEVELOPING LOW PRESSURE
OVER THE CENTRAL PLAINS...HAS SET UP A GENERALLY EASTERLY PRESSURE
GRADIENT OVER LAKE MICHIGAN. THE GRADIENT WILL BE STRONGEST OVER
THE FAR NORTHERNMOST PORTIONS OF THE LAKE...WHILE THE GRADIENT TO
THE SOUTH IS WEAKER. THUS WINDS OVER THE FAR NORTH WILL REMAIN
STRONGER THAN THE SOUTHERN PORTIONS OF THE LAKE. COOLER AIR MOVING
OVER THE LAKE WILL ALLOW FOR SOME PATCHY FOG FORMATION THIS
MORNING. THE HIGH IS EXPECTED TO MOVE SLOWLY EASTWARD OVER THE
NEXT COUPLE DAYS WHILE THE LOW LIFTS SLOWLY NORTHEAST AND
WEAKENS...REACHING SOUTHERN MINNESOTA BY TUESDAY NIGHT. THIS WILL
LIFT A WARM FRONT NORTHWARD ACROSS THE SOUTH HALF OF LAKE
MICHIGAN...ALLOWING WINDS TO TURN SOUTHERLY OVER THE SOUTH END OF
THE LAKE...WHILE MODERATELY STRONG EAST WINDS CONTINUE AT THE
NORTH END. THE LOW WILL CONTINUE TO WEAKEN AS IT DRIFTS EAST
ACROSS THE LAKE THURSDAY. AS THE LOW MOVES TO THE EAST OF THE LAKE
BY FRIDAY...WINDS WILL TURN NORTHWESTERLY.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 20, 3:23 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
423 AM CDT MON JUN 20 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
423 AM CDT MON JUN 20 2011 /523 AM EDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:

   DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
   NICKLE SIZED HAIL.
   CLOUD TO GROUND LIGHTNING.
   BRIEF TORRENTIAL DOWNPOURS...WITH LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

   THE FIRST PHASE OF THUNDERSTORMS WILL BE THIS MORNING
   IMPACTING THE ENTIRE OUTLOOK AREA.
   THE SECOND PHASE OF CONVECTION WILL BE FOCUSED THIS AFTERNOON
   THROUGH TONIGHT FOR AREAS ALONG AND NORTH OF INTERSTATE 80
   ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA.

  DISCUSSION:

A LARGE AREA OF THUNDERSTORMS CONTINUES TO DRIFT EAST ACROSS IOWA
WITH SCATTERED THUNDERSTORMS STRETCHING EAST INTO ILLINOIS.
THUNDERSTORM GROWTH AND PLACEMENT WAS FOCUSED ALONG A WARM FRONTAL
BOUNDARY LIFTING NORTH ACROSS ILLINOIS. A COUPLE AREAS OF
THUNDERSTORMS HAVE CONGEALED INTO LINE SEGMENTS...AND SHOULD SLIDE
SOUTH OF NORTHERN ILLINOIS THIS MORNING. ACROSS NORTHERN ILLINOIS
AND NORTHWEST INDIANA THIS MORNING ADDITIONAL SCATTERED STORMS
WILL CONTINUE TO DEVELOP AND SLIDE NORTHEAST ACROSS THE OUTLOOK
AREA. WIND SHEER CONTINUES TO INCREASE IN THE LOW
LEVELS...INDICATING THE GREATEST THREAT FROM STRONG THUNDERSTORMS
WOULD BE DAMAGING WINDS. WHILE THE THREAT IS MINIMAL...SOME
THUNDERSTORMS MAY PRODUCE LARGE HAIL AS WELL THIS MORNING.

THIS AFTERNOON AND EVENING ADDITIONAL THUNDERSTORMS WILL
DEVELOP...AGAIN FOCUSED CLOSER TO THE PLACEMENT OF THE WARM
FRONTAL BOUNDARY. IT APPEARS THIS WILL BE ACROSS A PORTION OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA OR ALONG AND NORTH OF
INTERSTATE 80. THE MAIN HAZARDS CONTINUE TO BE DAMAGING WINDS.

PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN
IN FLOOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODIC CHANCES FOR THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA
THROUGH THE MIDDLE OF THE WEEK. AS A STRONG UPPER LEVEL SYSTEM
CONTINUES TO MOVE ACROSS THE REGION TUESDAY...SEVERE WEATHER WILL
BE POSSIBLE TUESDAY AFTERNOON AND EVENING.

PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS MORNING AND AGAIN THIS
AFTERNOON AND TONIGHT...RAINFALL REPORTS ARE ALWAYS APPRECIATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-210930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
423 AM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING AND AGAIN THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE
PART OF THE WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
423 AM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING AND AGAIN THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE
PART OF THE WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BEACHLER

In the hours before

Special weather statement, Jun 20, 3:00 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 AM CDT MON JUN 20 2011

ILZ008-010-011-019-200930-
DE KALB IL-LA SALLE IL-LEE IL-OGLE IL-
400 AM CDT MON JUN 20 2011

...SPECIAL WEATHER STATEMENT...

AT 352 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 25 MILES SOUTHWEST OF ROCHELLE...MOVING NORTHEAST AT 40
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...WEST BROOKLYN AROUND 405 AM...COMPTON
AROUND 410 AM...STEWARD...AND LEE AROUND 420 AM AND ROCHELLE AROUND
425 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES...VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4194 8909 4180 8887 4158 8924 4158 8930
      4162 8937

KREIN
Special weather statement, Jun 20, 3:29 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
429 AM CDT MON JUN 20 2011

ILZ023-033-INZ010-201000-
IROQUOIS IL-KANKAKEE IL-NEWTON IN-
429 AM CDT MON JUN 20 2011

...SPECIAL WEATHER STATEMENT...

AT 421 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 16 MILES SOUTHWEST OF MOROCCO...MOVING NORTHEAST AT 40
MPH.

UP TO PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...MOROCCO AROUND 440 AM...ENOS AROUND 445
AM...CONRAD AROUND 450 AM AND LAKE VILLAGE AROUND 455 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4117 8745 4096 8728 4080 8771 4089 8781

KREIN
Special weather statement, Jun 20, 3:57 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
457 AM CDT MON JUN 20 2011

ILZ023-033-039-201030-
FORD IL-IROQUOIS IL-KANKAKEE IL-
457 AM CDT MON JUN 20 2011

...SPECIAL WEATHER STATEMENT...

AT 451 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR ASHKUM...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...CLIFTON AROUND 505 AM...CHEBANSE AROUND
515 AM...AROMA PARK AND PAPINEAU AROUND 525 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4111 8784 4097 8768 4082 8807 4088 8814

KREIN
Special weather statement, Jun 20, 4:33 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
533 AM CDT MON JUN 20 2011

ILZ023-033-201115-
IROQUOIS IL-KANKAKEE IL-
533 AM CDT MON JUN 20 2011

...SPECIAL WEATHER STATEMENT...

AT 526 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR CHEBANSE...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...AROMA PARK...AND KANKAKEE AROUND 550
AM...BRADLEY...AND BOURBONNAIS AROUND 555 AM AND SUN RIVER TERRACE
AROUND 605 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4126 8782 4112 8760 4094 8795 4099 8803

KREIN

The radar

The Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
June 20, 4:45 AM CST
Where
Livingston County, Pontiac
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.870, -88.620

Tree limbs and power lines were blown down.

Thunderstorm Wind, Grundy

When
June 20, 5:00 AM CST to 5:01 AM CST
Where
Grundy County, 0.18 mi W of Morris to 2.37 mi SW of Aux Sable
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.370, -88.424

Several trees and power lines were blown down in Morris. The most significant was on Liberty Street, where a tree fell onto a house causing damage. Another tree fell and blocked Cemetery Road.

Lightning, Kankakee

When
June 20, 5:00 AM CST
Where
Kankakee County, 0.28 mi ESE of Bourbonnais
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.148, -87.875

A large tree was struck by lightning in an alley near Kennedy Drive and North Street. The tree then fell on to three cars, destroying two of them. Power lines were also brought down by the falling tree.

Tornado, Kankakee

When
June 20, 5:14 AM CST to 5:17 AM CST
Where
Kankakee County, 0.33 mi WSW of Lehigh to 2.15 mi NNE of Lehigh
Rating
EF0
Path length
2.43 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.118, -88.026

The survey team reported a housing residence along Route 17 that had a shed completely destroyed, with the walls collapsed and the roof blown approximately 25 feet away. There was extensive hardwood tree damage for most of the damage path. Most of the trees damaged were either uprooted or snapped off at the base. These were large, mostly healthy trees. There were several trees where the break was a third to half of the way up the tree trunk. One of the housing structures along 7000W had a glass window blown out. An additional building had damage in the siding from a branch piercing the outer wall. Along 2000N, there were several occurrences of damage to man-made objects at several homesteads. The door on a large tin barn was blown into the structure and several panels of the siding collapsed. On the same property, a wooden corn shed was completely destroyed, and a house sustained shingle damage. A metal siding fence also blew down on the property line, as well as a chain link fence. Another property on 2000N incurred heavy structural damage due to fallen trees. Along the damage path, there were convergent wind patterns in several corn and wheat fields. In addition, the fallen trees laid in a convergent pattern. Many branches were speared into the ground in a convergent pattern, as well. The nature of this damage was consistent with an EF1 tornado with winds of 100 to 110 mph.

Flash Flood, La Salle

When
June 20, 5:15 AM CST to 12:00 PM CST
Where
La Salle County, 1.21 mi W of Ottawa Arpt to 0.75 mi ESE of Twin Bluffs
Cause
Heavy Rain
Property damage
$75,000
Reported by
Newspaper
Coordinates
41.371, -88.873

Street and basement flooding was reported in Ottawa. Water in some basements was several feet deep. A sink hole was found next to a driveway on Main Street.

Lightning, Cook

When
June 20, 6:00 AM CST
Where
Cook County, 0.28 mi S of Congress Park
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.816, -87.870

Lightning struck the chimney of a brick building near La Grange Road and Burlington Avenue. Bricks and debris were scattered across the street and on sidewalks.

Flash Flood, La Salle

When
June 20, 8:45 AM CST to 10:45 AM CST
Where
La Salle County, 1.22 mi SE of Twin Bluffs to 1.41 mi SE of Twin Bluffs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.317, -88.884

Water more than 6 inches deep was moving cars as it flowed over portions of Route 71 near North 2401 Road and North 2650 Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322111, 330548, 330577, 322113, 330587, 330586, 322117.